Format

Send to

Choose Destination
BMC Res Notes. 2018 Mar 5;11(1):165. doi: 10.1186/s13104-018-3271-3.

Fatal visceral disseminated varicella zoster infection during initial remission induction therapy in a patient with lupus nephritis and rheumatoid arthritis-possible association with mycophenolate mofetil and high-dose glucocorticoid therapy: a case report.

Author information

1
Division of Clinical Nephrology and Rheumatology, Niigata University Graduate School of Medical and Dental Sciences, 1-757 Asahimachi-dori, Chuo-ku, Niigata City, Niigata, 951-8510, Japan.
2
Division of Clinical Nephrology and Rheumatology, Niigata University Graduate School of Medical and Dental Sciences, 1-757 Asahimachi-dori, Chuo-ku, Niigata City, Niigata, 951-8510, Japan. yoko.wada@gmail.com.
3
Division of Cellular and Molecular Pathology, Niigata University Graduate School of Medical and Dental Sciences, Niigata, Japan.
4
Pathology and Bioimaging Core Facility, Niigata University Faculty of Medicine, Niigata University, Niigata, Japan.
5
Department of Medical Technology, School of Health Sciences, Faculty of Medicine, Niigata University, Niigata, Japan.

Abstract

BACKGROUND:

Visceral disseminated varicella zoster viral (VZV) infection is a rare but severe complication with a high mortality rate in immunosuppressed individuals, and an increased susceptibility to VZV has been reported in kidney transplant recipients who are treated with mycophenolate mofetil (MMF). In Japan, MMF is currently approved for patients with lupus nephritis (LN) and data to indicate its optimal dosage are still insufficient.

CASE PRESENTATION:

A 46-year-old Japanese woman with rheumatoid arthritis was diagnosed as having systemic lupus erythematosus (SLE) and LN class III (A/C). Although initial remission-induction therapy with prednisolone and tacrolimus was started, her serum creatinine level and urinary protein excretion were elevated. Methylprednisolone pulse therapy was added, and tacrolimus was switched to MMF. Two months after admission when she was taking 40 mg of PSL and 1500 mg of MMF daily, she suddenly developed upper abdominal pain and multiple skin blisters, and disseminated visceral VZV infection was diagnosed. Laboratory examinations demonstrated rapid exacerbation of severe acute liver failure and coagulation abnormalities despite immediate multidisciplinary treatment, and she died of hemorrhagic shock 7 days after the onset of abdominal pain. A serum sample collected at the time of admission revealed that she had recursive VZV infection.

CONCLUSIONS:

MMF together with high-dose glucocorticoid therapy may increase the risk of VZV infection in Asian patients with SLE. Accumulation of evidence for parameters of safety, such as the area under the blood concentration-time curve of mycophenolic acid, should be urgently considered in order to establish a safer protocol for remission induction therapy in Asian patients with LN.

KEYWORDS:

Disseminated visceral varicella zoster virus infection; Glucocorticoid; Lupus nephritis; Mycophenolate mofetil; Systemic lupus erythematosus

PMID:
29506558
PMCID:
PMC5838883
DOI:
10.1186/s13104-018-3271-3
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center